Ohio, 2016

Hail and Damaging Winds in Ohio, June 16, 2016

June 16, 2016 · NWS CLE · 12 events in 4 counties and zones

An are of low pressure moved northeast across Ohio on June 16th. Thunderstorms developed ahead of warm front stretching east from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$156,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An are of low pressure moved northeast across Ohio on June 16th. Thunderstorms developed ahead of warm front stretching east from the low. A few of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 5:50 AM EST, 0 minutes earlier.

Area forecast discussion, Jun 16, 5:50 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
650 AM EDT THU JUN 16 2016

.SYNOPSIS...
Low pressure will drop southeast across the area today. a cold
front will accompany the low as it moves through. High pressure
will follow...building in for Friday and continuing through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...Updated pops based on current radar. No other changes.

Original...Weakening MCS to our northwest is currently dropping
southeast toward the area. Best convection is on the southern side
of the complex where best inflow remains. Further north convection
has weakened significantly. Current indications are that the
system will move into northwest Ohio between 3 and 4am. HRRR then
takes convection more east across the area through the pre dawn
hours reaching northeast Ohio by sunrise. Not completely buying
the change in direction and have included early morning pops south
of the HRRR track more in line with current motion. For the
remainder of the day models show the surface low to our northwest
dropping southeast across the area. Expect showers and
thunderstorms to redevelop in the late morning and afternoon
across the area ahead of the low. Will continue with likely pops
most places. highs upper 70s to lower 80s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
This evening and overnight the low will continue southeast as high
pressure builds from the northwest. Will begin the evening with
mainly chance pops across the area but with drying moving in will
decrease from the northwest through the night. Friday through
Sunday will be dry and skies clear to PC as high pressure builds
in. Highs friday around 80...warming to the mid and upper 80s by
Sunday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday will be hot and humid with increasing clouds late. Models
continue in reasonably good agreement moving the next front across
the forecast area on Tuesday. After that the models diverge. The
GFS builds high pressure over the area through the end of the
forecast period. The ECMWF on the other hand moves another system
through on Wednesday. For now will go with continuity and lean
toward the GFS solution.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
Scattered showers and TSRA near the central lakeshore will
continue to weaken as they move east at roughly 25-30kt. This
afternoon scattered showers and TSRA as low pressure system...now
located SE lower Michigan...moves SE across the forecast area. Low
will move SE of the area this evening. Expect areas of IFR to
develop with the low overnight.

Outlook...Non VFR at times early tonight in showers and
thunderstorms with areas of ifr developing overnight.

&&

.MARINE...
Winds will be east to southeast today as a low pressure system moves
across the lake.   winds will gradually turn to the northeast this
evening as the low moves SE of the lake.  Conditions will approach
small craft advisory criteria tonight.  Choppy conditions from a NE
flow will continue until Friday night...when high pressure builds
over the lake and  the winds turn East.  Winds will turn to the
south on Monday as the high shifts SE of the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Jun 16, 5:13 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
613 AM EDT THU JUN 16 2016

LEZ142-143-162-163-OHZ003-006>008-017-018-027-171015-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
613 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-144>149-164>169-OHZ009>014-019-020-028>030-036-037-047-089-
PAZ001>003-171015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-CRAWFORD-RICHLAND-
ASHLAND-MARION-MORROW-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
613 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THERE IS A CHANCE
THAT SOME STORMS COULD APPROACH SEVERE LIMITS WITH THE POTENTIAL
TO CREATE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ021>023-031>033-038-171015-
SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-
613 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THERE IS A SLIGHT
CHANCE THAT SOME STORMS COULD BECOME SEVERE WITH THE POTENTIAL TO
CREATE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 58 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Huron

When
June 16, 5:50 AM EST to 5:54 AM EST
Where
Huron County, New London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -82.400

Quarter sized hail was observed.

Thunderstorm Wind, Summit

When
June 16, 6:55 AM EST
Where
Summit County, Akron
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.080, -81.500

Thunderstorm winds downed a tree. The tree landed on a house and caused some damage.

Thunderstorm Wind, Summit

When
June 16, 12:30 PM EST to 12:35 PM EST
Where
Summit County, Bath
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.180, -81.620

Thunderstorm winds downed several trees and power lines in Bath Township.

Thunderstorm Wind, Summit

When
June 16, 12:40 PM EST
Where
Summit County, 1.9 mi SW of Tallmadge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.084, -81.460

Thunderstorm winds downed a large tree on Eastwood Avenue. The fallen tree damaged a garage.

Thunderstorm Wind, Summit

When
June 16, 12:40 PM EST
Where
Summit County, 1.69 mi S of Krumroy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.996, -81.477

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Summit

When
June 16, 12:43 PM EST
Where
Summit County, 2.31 mi WNW of Krumroy
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
41.036, -81.519

Thunderstorm winds downed several trees and power lines in the Firestone Park area of Akron.

Thunderstorm Wind, Summit

When
June 16, 12:46 PM EST
Where
Summit County, Tallmadge
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
41.100, -81.430

Thunderstorm winds downed several trees and power lines.

Hail, Summit

When
June 16, 12:53 PM EST
Where
Summit County, Cuyahoga Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.480

Nickel sized hail was observed.

Thunderstorm Wind, Portage

When
June 16, 12:57 PM EST
Where
Portage County, Suffield
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
41.020, -81.350

Thunderstorm winds downed several trees in Suffield Township.

Thunderstorm Wind, Stark

When
June 16, 1:18 PM EST
Where
Stark County, North Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.870, -81.400

Thunderstorm winds downed a tree.

Thunderstorm Wind, Stark

When
June 16, 1:25 PM EST
Where
Stark County, 0.93 mi SSE of Perry Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.787, -81.416

Thunderstorm winds downed a tree.

Thunderstorm Wind, Stark

When
June 16, 1:25 PM EST
Where
Stark County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.800, -81.380

Thunderstorm winds downed a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645647, 645648, 645660, 645650, 645654, 645661, 645662, 645658, 645659, 645689, 645656, 645690.